Alert archive / Oklahoma / Flash Flood Warnings in 2020

Flash Flood Warning 18, NWS Norman, OK

May 15, 2020Comanche County, Cotton County, Stephens County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 15, 2020, 8:35 PM CDT for Comanche County, Cotton County, Stephens County, Oklahoma. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2020, 8:35 PM CDT (01:35 UTC)
Expired
May 15, 2020, 10:30 PM CDT
In force
115 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Comanche County, OK, Cotton County, OK, Stephens County, OK

The radar

The Altus AFB radar (KFDR), 71 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 9:02 PM CDTFLASH FLOODMarlow, OKFLOOD WATERS THREATENING A HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1748 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

350 
WGUS54 KOUN 160135
FFWOUN
OKC031-033-137-160330-
/O.NEW.KOUN.FF.W.0018.200516T0135Z-200516T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
835 PM CDT Fri May 15 2020

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southeastern Comanche County in southwestern Oklahoma...
  Western Stephens County in southern Oklahoma...
  Cotton County in southwestern Oklahoma...

* Until 1030 PM CDT.

* At 833 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between one and two inches of 
  rain fell earlier near Duncan. Additional heavy rainfall will 
  cause renewed Flash flooding.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Duncan, Marlow, Walters, Bray, Temple, Randlett, Corum,
  northwestern Waurika Lake, Central High, Empire City, Hulen and
  Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3414 9823 3413 9828 3416 9835 3415 9839
      3413 9838 3413 9839 3412 9840 3412 9853
      3455 9831 3468 9816 3468 9770 3450 9785
      3429 9812 3429 9814 3414 9814 3412 9816
      3411 9819

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

TL
2 follow-up statements
819 
WGUS74 KOUN 160208
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
908 PM CDT Fri May 15 2020

OKC031-033-137-160330-
/O.CON.KOUN.FF.W.0018.000000T0000Z-200516T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Comanche OK-Stephens OK-Cotton OK-
908 PM CDT Fri May 15 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
SOUTHEASTERN COMANCHE...WESTERN STEPHENS AND COTTON COUNTIES...

At 907 PM CDT, trained weather spotters reported that flood waters 
were threatening to enter at least one home in Marlow. Up to three 
inches of rain have already fallen. Flash flooding is already 
occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Trained weather spotters.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Duncan, Marlow, Walters, Bray, Temple, Randlett, Corum, northwestern
Waurika Lake, Central High, Empire City, Hulen and Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3414 9823 3413 9828 3416 9835 3415 9839
      3413 9838 3413 9839 3412 9840 3412 9853
      3455 9831 3468 9816 3468 9770 3450 9785
      3429 9812 3429 9814 3414 9814 3412 9816
      3411 9819

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

TL
870 
WGUS74 KOUN 160321
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
1021 PM CDT Fri May 15 2020

OKC031-033-137-160331-
/O.EXP.KOUN.FF.W.0018.000000T0000Z-200516T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Comanche OK-Stephens OK-Cotton OK-
1021 PM CDT Fri May 15 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN COMANCHE...WESTERN
STEPHENS AND COTTON COUNTIES WILL EXPIRE AT 1030 PM CDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3414 9823 3413 9828 3416 9835 3415 9839
      3413 9838 3413 9839 3412 9840 3412 9853
      3455 9831 3468 9816 3468 9770 3450 9785
      3429 9812 3429 9814 3414 9814 3412 9816
      3411 9819

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 15, 6:17 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 15, 6:17 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
617 PM CDT Fri May 15 2020

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 228 PM CDT Fri May 15 2020

The outflow boundary/front across south-central Oklahoma, and
back northwest into west-central Oklahoma around mid-afternoon
will likely continue its southwestward progress, although probably
with less enthusiasm in the west. The storms forming behind the
front will continue to reinforce its southward movement in the
area east of I-44. This boundary's location will have major
implications on severe weather and flooding probabilities this
evening. The deeper into the cooler air, the lower the risk of
major severe weather...and flooding will be mainly near and up to
about 50 miles north of the boundary (although the risk of
flooding may expand late this evening, as storms become less
reliant on surface conditions).

We currently expect the majority of the rain and severe weather to
be over the southern half of our forecast area this evening (high
rain chances will continue through the night in the south). With
slow movement of the storms, and heavy rainfall from many of the
storms, there will be a risk of flooding. We are continuing the
existing Flood Watch.

Another cold front is expected to move into Oklahoma tomorrow,
joining an MCV that is likely to be over southern Oklahoma during
the day. This will support disorganized shower and thunderstorm
development over much of Oklahoma/north Texas, although by
afternoon, I-35 will divide the "likely" area (to the east of
I-35) from the "chance" area (to the west). Instability east of
I-35 may support a few strong storms, but organized severe storms
are not currently expected.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 228 PM CDT Fri May 15 2020

Showers/thunderstorms will be decreasing from the northwest
Saturday evening into early Sunday, as an upper-level circulation
departs to the south/southeast. This will leave Oklahoma and north
Texas under upper-level ridging, which will be reinforced by an
omega pattern early in the week.

Medium-range models are still a bit offset from each other
regarding the ridge axis location around midweek. For now, we have
a mild and dry (no rain) forecast for next week. If the ridge
shifts east more than currently expected, rain chances and
temperatures will both go up.

&&

.AVIATION...
(00Z TAFS)
Issued at 613 PM CDT Fri May 15 2020

A thunderstorm complex over Oklahoma and Texas will cause chaotic
weather, including a few severe thunderstorms, across the area
this evening. Highly variable winds, ceilings, and visibilities
are to be expected, particularly south of KCSM-KOKC through at
least 05Z. Farther north, winds will be affected by outflow from
the storm complex.

It is unclear whether there will be BR/fog early Saturday, but
with the cloud cover from the storms, and little or no rainfall
near the edges of the cloud shield, BR/fog seems unlikely.

There will be a few scattered showers, perhaps thunderstorms, on
Saturday, mainly in the afternoon, and mainly east of I-35. Winds
will be all over the compass, but should be relatively light
outside showers and storms.

CmS
&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  77  62  78 /  70  50  30   0
Hobart OK         62  80  60  81 /  70  30  20   0
Wichita Falls TX  63  79  64  84 /  80  40  20   0
Gage OK           58  81  56  80 /  40  40  20   0
Ponca City OK     63  79  59  77 /  50  60  30   0
Durant OK         65  76  64  80 /  60  80  50  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ027>032-037>048-
     050>052.

TX...Flood Watch through Saturday morning for TXZ085-086-088>090.

&&

SHORT TERM...23
LONG TERM....23
AVIATION...23
Hazardous weather outlook, May 15, 2:12 PM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
212 PM CDT Fri May 15 2020

OKZ004>048-050>052-TXZ083>090-161915-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
212 PM CDT Fri May 15 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a risk of severe storms through this evening, mainly near
and south of I-40. Large hail up to the size of baseballs and
damaging winds up to 80 mph are the main concerns. The potential
for a tornado is very low.

.Heavy Rain...
There is a potential for heavy rain that could lead to flooding
through tonight, mainly across portions of central and southern
Oklahoma, and western north Texas.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk area should prepare for severe weather operations through
the evening hours..

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
The chance for thunderstorms will continue on Saturday, with a
lower risk for strong to severe thunderstorms. The strongest
storms are expected to be near and east of I-35. Low thunderstorm
chances will continue across southeast Oklahoma on Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 15, 8:07 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
807 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     HARROLD                 34.08N 99.03W
05/15/2020                   WILBARGER          TX   TRAINED SPOTTER

            POWERLINES AND POWERPOLES DOWNED. TIME ESTIMATED.

&&

MDAY
Local storm report, May 15, 8:12 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
812 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND GST     OKLAUNION               34.13N 99.14W
05/15/2020  M61 MPH          WILBARGER          TX   STORM CHASER

&&

MDAY
Local storm report, May 15, 8:13 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
813 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND DMG     VERNON                  34.15N 99.29W
05/15/2020                   WILBARGER          TX   STORM CHASER

            LARGE LIMBS SNAPPED OFF TREE. VIDEO ON SOCIAL MEDIA.
            ESTIMATED 70 MPH.

&&

MDAY
Local storm report, May 15, 8:16 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
816 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FLOOD            LAWTON                  34.60N 98.42W
05/15/2020                   COMANCHE           OK   STORM CHASER

            MINOR FLOODING OF INTERSECTION. VIA SOCIAL MEDIA.

&&

MDAY
Local storm report, May 15, 8:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             3 ESE ELECTRA           34.02N 98.87W
05/15/2020  E1.50 INCH       WICHITA            TX   PUBLIC

            VIA MPING.

&&

MDAY
Local storm report, May 15, 8:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
834 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             MEGARGEL                33.45N 98.93W
05/15/2020  E1.00 INCH       ARCHER             TX   AMATEUR RADIO

&&

MDAY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:08 PM CDTSpecial Weather StatementOUNComanche37 min
May 15, 7:33 PM CDTFlash Flood WarningOUNComanche, Cotton, Jackson, Tillman3 hr
May 15, 7:36 PM CDTSevere Thunderstorm WarningOUNGarvin, Stephens39 min
May 15, 7:58 PM CDTSevere Thunderstorm WarningOUNTillman62 min
May 15, 8:15 PM CDTFlash Flood WarningOUNGarvin, Stephens2 hr
May 15, 8:25 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman65 min
May 15, 8:27 PM CDTAreal Flood AdvisoryOUNComanche, Cotton, Jefferson, Stephens3 hr
May 15, 9:12 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson36 min
May 15, 9:49 PM CDTSpecial Weather StatementOUNJefferson26 min
May 15, 10:27 PM CDTRiver Flood WarningOUNJackson, Kiowa, Tillman4 hr
May 16, 1:59 PM CDTRiver Flood WarningOUNBryan7 hr
May 16, 2:00 PM CDTRiver Flood WarningOUNAtoka43 hr

Nearby

Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.